In the U.S., about 70 percent of people are in the overweight category. The ironic part is that the drugs that are prescribed to treat these obesity-linked conditions can themselves be the cause of weight gain. Doctors prescribe different medications for high blood pressure, diabetes, and depression, resulting in the metabolism getting weaker. These conditions also have an emotional impact on a person and sometimes result in the person developing an eating disorder.
Weight Gain is Often Caused by Prescriptions
According to WebMD, an estimated 10 percent to 15 percent of weight issues are linked with the use of prescription drugs. This statement was based on data presented by Comprehensive Weight Control Center director Louis Aronne, MD from Weill Cornell Medical College.
Of course, those prescription medications are being used for a reason, so in most cases, the issue is not a matter of simply not taking those doctor-recommended drugs. Instead, overcoming weight gain associated with them could be a matter of an altered dose, a change in prescription altogether, or in lifestyle changes your doctor can help to work out with you, to overcome the side effects of the medicine you need in order to be healthy.
Continue Using Your Prescription Despite Weight Gain
If you and your doctor have decided that a prescription is right for you, it’s important to keep using it even if you experience weight gain. If the side effect is persistent or is distressing to you, then it’s important to speak with your doctor before making any changes to the amount, frequency or continuation of your medication.
The following are some common prescription medications that can – though don’t always – lead to weight gain as a side effect.
Birth Control Pills – DMPA
Birth control pills have often been linked to weight gain in women. Women who have been obese since childhood are more prone to gaining weight than those who have been slim their entire life. However, a drug called DMPA does make its users more prone to gaining weight. Women who take these pills build less muscle, almost 60 percent less. They tend to have lower levels of hormones that help build muscle and higher levels of the hormones that are responsible for breaking down muscle tissue.
Anti-Allergens – Allegra
Psychiatric drugs that involve antihistamine activity are often responsible for weight gain. However, it turns out that antihistamine activity is important for allergy drugs to be effective as well. People who take antihistamine drugs are 55 percent more prone to gaining weight compared to those who do not take such drugs. This is because the histamine blockers cause disruption in the brain’s enzymes that are responsible for food consumption.
Antidepressants – Paxil
Despite being one of the best treatments for anxiety, Paxil is among those prescribed drugs linked with weight gain. People who take Paxil are asked to talk to their doctor about this issue so their doctor can prescribe them another medicine. Some people who lose weight because of depression may find themselves gaining weight when taking antidepressants. An improved mood results in an improved appetite, leading to weight gain.
Epilepsy Medicines – Depakote
Depakote is prescribed to patients suffering from seizures, bipolar disorder, and migraines. Among the people who take Depakote, 24 percent of men and 44 percent of women gained weight. This drug affects women more than men, and it remains unclear why that is the case. In general, however, patients on Depakote have a slower metabolism but a higher appetite, resulting in weight gain.
Even though these drugs cause weight gain, it does not mean that you should stop taking them. These may be life-saving drugs that keep your condition’s adverse effects at bay. It is better to adopt a healthier lifestyle in order to control or lose weight rather than quit taking your medications entirely.